Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 79, NWS Springfield, MO

December 18, 20214 counties in Missouri

NWS Springfield, MO issued this areal flood warning at Dec 18, 2021, 2:00 AM CST for 4 counties in Missouri. It was in force for 19 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 18, 2021, 2:00 AM CST (08:00 UTC)
Expired
Dec 18, 2021, 9:00 PM CST
In force
19 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Oregon County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 183 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 7:30 AM CSTHEAVY RAIN 6Willow Springs, MOSTORM TOTAL RAINFALL. RELAYED BY MEDIA PARTNER.
Dec 18, 9:14 AM CSTFLOOD2 W Clear Springs, MOEXCESSIVE RAINFALL CAUSED THE SOUTH PRONG OF THE JACKS FORK RIVER TO OVERTOP HWY U.
Dec 18, 9:18 AM CSTFLOOD3 Nw Mountain View, MOEXCESSIVE RAINFALL CAUSED GILL BRANCH AT HWY Y TO OVERTOP.
Dec 18, 9:22 AM CSTFLOODMountain View, MOEXCESSIVE RAINFALL CAUSED JAM UP CREEK TO OVERTOP S STATE ROUTE 17.
Dec 18, 9:27 AM CSTFLOOD5 Ese Willow Springs, MOEXCESSIVE RAINFALL CAUSED THE ELEVEN POINT RIVER TO OVERTOP HWY U.
Dec 18, 10:10 AM CSTFLOOD7 S Clear Springs, MOEXCESSIVE RAINFALL CAUSED THE SIMS VALLEY CREEK TO OVERTOP HWY RA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WGUS43 KSGF 180800
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
200 AM CST Sat Dec 18 2021

MOC091-149-203-215-181600-
/O.NEW.KSGF.FA.W.0079.211218T0800Z-211218T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-Shannon MO-Texas MO-
200 AM CST Sat Dec 18 2021

...FLOOD WARNING IN EFFECT UNTIL 10 AM CST THIS MORNING...
...REPLACES FLASH FLOOD WARNING...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of south central Missouri, including the 
  following counties, Howell, Oregon, Shannon and Texas.

* WHEN...Until 1000 AM CST Saturday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 159 AM CST, Doppler radar and automated rain gauges
    indicated heavy rain due to thunderstorms. Flooding is
    already occurring in the warned area. Between 1 and 3 inches
    of rain have fallen.
  - This includes the following low water crossings...
    North Prong Jacks Fork at Arroll Road, Carr Creek at Highway
    HH, South Fork Jacks Fork River at Stillhouse Road, Mahans
    Creek at County Road 501 and Rocky Creek at Highway NN.
  - Some locations that will experience flooding include...
    Mountain View, Willow Springs, Winona, Birch Tree, Eminence,
    Summersville, Pomona and Montier.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3706 9209 3714 9186 3731 9116 3725 9116
      3725 9112 3720 9113 3720 9109 3718 9109
      3718 9107 3716 9107 3717 9103 3714 9104
      3714 9102 3710 9102 3709 9122 3683 9122
      3684 9199 3679 9211


$$

KP
2 follow-up statements
407 
WGUS43 KSGF 181549
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
949 AM CST Sat Dec 18 2021

MOC091-149-203-215-190300-
/O.EXT.KSGF.FA.W.0079.000000T0000Z-211219T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-Shannon MO-Texas MO-
949 AM CST Sat Dec 18 2021

...FLOOD WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...A portion of south central Missouri, including the 
  following counties, Howell, Oregon, Shannon and Texas.

* WHEN...Until 900 PM CST Saturday.

* IMPACTS...Low-water crossings are inundated with water and may not 
  be passable.

* ADDITIONAL DETAILS...
  - At 947 AM CST, The Department of Transportation reported
    flooding from previous heavy rain in the warned area. Between
    2 and 5 inches of rain have fallen.
  - This includes the following low water crossings...
    North Prong Jacks Fork at Arroll Road, Carr Creek at Highway
    HH, South Fork Jacks Fork River at Stillhouse Road, Mahans
    Creek at County Road 501, Rocky Creek at Highway NN, and
    South Prong of the Jacks Fork River at Highway U.
  - Some locations that will experience flooding include...
    Mountain View, Willow Springs, Winona, Birch Tree, Eminence,
    Summersville, Pomona and Montier.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3706 9209 3714 9186 3731 9116 3725 9116
      3725 9112 3720 9113 3720 9109 3718 9109
      3718 9107 3716 9107 3717 9103 3714 9104
      3714 9102 3710 9102 3709 9122 3683 9122
      3684 9199 3679 9211


$$

DC
565 
WGUS83 KSGF 190305
FLSSGF

Flood Statement
National Weather Service Springfield MO
905 PM CST Sat Dec 18 2021

MOC215-190315-
/O.EXP.KSGF.FA.W.0079.000000T0000Z-211219T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Texas MO-
905 PM CST Sat Dec 18 2021

...FLOOD WARNING HAS EXPIRED...

The Flood Warning has expired for a portion of south central 
Missouri, including the following county, Texas.

Flood waters have receded. Flooding is no longer expected to pose a 
widespread threat. Please continue to heed remaining road closures.

LAT...LON 3706 9209 3714 9186 3731 9116 3725 9116
      3725 9112 3720 9113 3720 9109 3718 9109
      3718 9107 3716 9107 3717 9103 3714 9104
      3714 9102 3710 9102 3709 9122 3683 9122
      3684 9199 3679 9211


$$

DSA

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Dec 17, 11:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 17, 11:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1140 PM CST Fri Dec 17 2021

Key Messages:

1. Flooding possible over southern Missouri late this afternoon
into the evening as periods of heavy rain move over areas from
Branson into south central MO.

2. Colder Saturday night with lows in the 20s, wind chills in the
teens.

3. Remaining dry with above normal temperatures ending out the work
week.

.UPDATE...
Issued at 735 PM CST Fri Dec 17 2021

Seeing rapid rises on creeks in far southern MO where heavier
rainfall rates have occurred at times since 4-5 pm. A few low
water crossings and water rescues have been reported. Heaviest
rain has been from southern McDonald-southern Barry east and
northeast through the Branson area into Douglas Co. Some areas
have seen 4 inches plus since midnight (Branson-Lampe). Southern
edge of the rain shield with the overall highest rainfall rates
will shift southeast with time as a frontal wave now over far sw
MO shifts ene through southern MO. Will keep current watch in
place with the same timing with what hopefully be the last wave of
heavy rain in counties along the MO/AR line over the next 3-4
hours.

Seeing some stratus build down/fog just near, behind the sfc wave
at KJLN. May not last too long but will look at adding some fog to
the fcst database/grids.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CST Fri Dec 17 2021

A Flood Watch has been issued until midnight for areas along the
Arkansas border.

A warm front was slowly lifting northward into northern Arkansas
this afternoon leading to a band of showers with scattered
thunderstorms with heavier rainfall from northern Arkansas into
southern Missouri...with an H8 front demarking the northern edge
of the band closer to I-44. KSGF precipitable water at 12z was
0.84 and has likely climbed to at or above an inch...pushing the
climatology maximum for December.

IR satellite shows one area of stronger lift over south central
Missouri...with cloud tops cooling again to the west further
raising the concern for flooding over southern Missouri ahead of
an approaching cold front. Note that the H8 winds are veered to
the southwest to mitigate full potential for training cells, but
the combination of unseasonable moisture, MUCAPE of 500-750 j/kg
and additional moderate to heavy rain falling on areas that
received 1-2 inches of rain today prompted the issuance of a short
fuse Flood Watch.

The rain will be quicker to clear in the west however a weak
surface wave will slow the passage of the front initially then
expect the front to gain speed by mid evening with the passage of
the wave. Rainfall coverage as a result will diminish by late
evening...with some lingering post frontal light rain possible
overnight.

Cold advection on Saturday combined with cloud cover persisting
into the afternoon will keep temperatures in the 30s for much of
the day...with wind chills if not actual temperatures dropping
into the teens Saturday night.

Another cold day will follow on Sunday.

.LONG TERM...(Monday through Friday)
Issued at 235 PM CST Fri Dec 17 2021

A closed wave will advect across the Southern Plains on Monday
potentially bringing some clouds but no precipitation to the
forecast area.

The rest of the forecast period looks to be dry as zonal flow
limits cyclogenesis. Temperatures will rebound to around normal on
Tuesday...followed by a bit above normal into the Christmas
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1136 PM CST Fri Dec 17 2021

KSGF/KJLN/KBBG tafs: Frontal wave/low near KBBG/Branson will
shift east with the bulk of the rain ending over the next hour or
two at the taf sites. Low IFR ceilings will continue for a few
hours in the wake of the exiting front and sfc wave, but in
general we should see mvfr then VFR conditions later in the
period with high pressure moving in from the west.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CST tonight for MOZ096>098-104>106.

KS...NONE.
&&

UPDATE...DSA
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...DSA
Hazardous weather outlook, Dec 17, 11:04 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1104 PM CST Fri Dec 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190515-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1104 PM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Flooding will be continue to be possible over far southern
Missouri tonight into Saturday morning.

Thunderstorms with heavier rainfall rates are expected to shift
east and south of the area over the next couple of hours, but
runoff from the recent heavy rain will continue with flooded
creeks and low water crossings possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Dec 17, 9:45 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      3 SSE KIRBYVILLE        36.59N 93.14W
12/17/2021                   TANEY              MO   PUBLIC

            HWY J FLOODED AND CLOSED.

&&

DSA
Local storm report, Dec 17, 9:48 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      4 SSW HARDENVILLE       36.54N 92.41W
12/17/2021                   OZARK              MO   DEPT OF HIGHWAYS

            HWY T FLOODED. CLOSED.

&&

DSA
Local storm report, Dec 17, 9:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
949 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      4 WNW AVA               36.97N 92.73W
12/17/2021                   DOUGLAS            MO   DEPT OF HIGHWAYS

            HWY Y CLOSED AT COWSKIN CREEK.

&&

DSA
Local storm report, Dec 17, 9:52 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      4 NNW BRUSHYKNOB        37.01N 92.52W
12/17/2021                   DOUGLAS            MO   DEPT OF HIGHWAYS

            HWY U CLOSED AT BRYANT CREEK.

&&

DSA
Local storm report, Dec 17, 9:56 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 W CLEAR SPRINGS       37.10N 91.89W
12/17/2021                   TEXAS              MO   DEPT OF HIGHWAYS

            HWY U CLOSED/FLOODED. SOUTH PRONG JACKS FORK
            RIVER.

&&

DSA
Local storm report, Dec 17, 9:58 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      5 ESE WILLOW SPRINGS    36.96N 91.88W
12/17/2021                   HOWELL             MO   DEPT OF HIGHWAYS

            HIGHWAY U FLOODED AT ELEVEN POINT RIVER.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 6:10 PM CSTFlash Flood WarningSGFDouglas, Ozark, Taney5 hr
Dec 17, 6:42 PM CSTFlash Flood WarningSGFBarry4 hr
Dec 17, 7:58 PM CSTRiver Flood WarningSGFPulaski43 hr
Dec 17, 8:08 PM CSTFlash Flood WarningSGFHowell, Texas6 hr
Dec 17, 8:40 PM CSTAreal Flood WarningSGFMcDonald13 hr
Dec 17, 9:25 PM CSTFlash Flood WarningSGFShannon5 hr
Dec 17, 10:58 PM CSTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney22 hr
Dec 18, 3:10 AM CSTAreal Flood AdvisorySGFHowell, Oregon, Ozark7 hr
Dec 18, 3:49 AM CSTAreal Flood AdvisorySGFBarry, Christian, McDonald, Stone3 hr
Dec 18, 7:08 AM CSTRiver Flood WarningSGFShannon13 hr
Dec 18, 7:08 AM CSTRiver Flood WarningSGFShannon12 hr
Dec 18, 7:16 AM CSTAreal Flood WarningSGFBarry, Stone3 hr
Dec 18, 8:36 AM CSTAreal Flood WarningSGFHowell, Oregon12 hr
Dec 18, 9:54 AM CSTAreal Flood WarningSGFBarry8 hr
Dec 18, 9:59 AM CSTAreal Flood WarningSGFMcDonald8 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.